Alert archive / Connecticut / Flash Flood Warnings in 2023
Flash Flood Warning 36, NWS Albany, NY
NWS Albany, NY issued this flash flood warning at Sep 13, 2023, 7:41 AM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2023, 7:41 AM EDT (11:41 UTC)
- Expired
- Sep 13, 2023, 10:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Albany radar (KENX), 108 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 11.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 6:40 AM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Sep 13, 6:40 AM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION National Weather Service Albany NY 640 AM EDT Wed Sep 13 2023 .SYNOPSIS... An approaching cold front will bring widespread showers this morning with isolated thunderstorms possibly producing heavy rainfall south and east of the Capital Region. Showers and thunderstorms should gradually taper off by late afternoon. High pressure will then bring fair, cooler and much less humid conditions for tonight through Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATE...As of 615 AM EDT, area of rain congealing over the area, with light to moderate rain encompassing along and west of I-87, and moderate to heavy rain across the mid Hudson Valley. Rainfall rates are generally 0.25-0.50"/hour per NYS Mesonet obs, although higher rates were noted across portions of the lower Hudson Valley within some convective elements, where rates in excess of 0.75"/hour have been noted. The area of heavy rain/embedded thunderstorms across the lower and mid Hudson Valley will continue tracking northeast over the next 2-3 hours, eventually overspreading the southern Taconics, Litchfield County and the southern Berkshires. This area is in association with a surge of low level warm advection, with a warm front draped across NYC/LI along with a weak surface wave of low pressure. Steady rain will continue to overspread the remainder of the region over the next couple of hours, before gradually tapering to scattered showers around midday, although could end slightly earlier across the mid Hudson Valley. [PREVIOUS 401 AM EDT]...As of 4 AM EDT, a band of showers associated with a lead shortwave and pre-frontal trough was approaching from the west, while an area of moderate-heavy rain and embedded thunderstorms was approaching from the southwest, in association with a warm front across the northern mid Atlantic states. The two areas of rain/showers will congeal across the region by or shortly after daybreak, with light to moderate rain for most areas north of I-90, and moderate to occasionally heavy rain near and south of I-90/east of I-88. A few rumbles of thunder will be possible from the southeast Catskills into the mid Hudson Valley, NW CT and southern Berkshires. This area of rain should persist through late morning before shifting eastward around midday. Latest 00Z/13 HREFs suggest 3-hour probabilities for >1" QPF is 30-50% south and east of the Capital Region through 18Z, with highest probs (>50%) across portions of the mid Hudson Valley extending into NW CT and the Berkshires, perhaps as far north as SE VT. 3-hour probs for >3" are less than 10%. For this afternoon, steady rain should shift east of the region, however additional showers and isolated thunderstorms may develop along the main cold front within the Hudson River and points south and east through late afternoon. Instability looks weak for areas north of I-90 (SB CAPES generally <250 J/kg, with the exception of portions of the mid Hudson Valley and NW CT, where pockets of 750-1000 J/kg could develop if breaks in the clouds develop. 0-6 km shear is 30-40 KT, so can not rule out a few stronger thunderstorms this afternoon in the mid Hudson Valley and especially NW CT, where there is a Marginal Risk for severe thunderstorms. Max temps should be this afternoon in the wake of this morning's rain, with highs potentially reaching the lower/mid 70s in valley areas from Albany south and east, with mid 60s to lower 70s to the north and west. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/... Some lingering showers may continue through this evening for areas mainly east of the Hudson River, with clearing skies expected thereafter. However, the combination of approaching upper level trough, and added lake moisture may allow for isolated/scattered showers to develop later tonight across portions of the Mohawk Valley and southern Adirondacks. Lows mainly in the mid 40s to lower/mid 50s. Upper level trough will be swinging across the region Thursday morning, with some clouds and perhaps isolated showers for areas north of I-90. Otherwise, it will be cooler and much less humid than recent days, with high temps reaching the upper 60s to lower 70s in valleys, and upper 50s to lower 60s across higher terrain. High pressure then brings fair and cool conditions for Thursday night through Friday night. Some high clouds may spread westward into portions of western New England Friday night from Lee. It also may become a bit breezy Friday night across portions of the Berkshires and Litchfield Hills, where some wind gusts up to 25 mph may occur. Lows both nights in the mid 40s to lower 50s, although portions of the southern Adirondacks could dip into the upper 30s/lower 40s Friday morning. Highs Friday generally in the mid/upper 60s, except lower 60s across higher elevations across the southern Adirondacks and southern VT. && .LONG TERM /SATURDAY THROUGH TUESDAY/... According to the latest NHC forecast track, TC Lee will be tracking northward across the western Atlantic Ocean towards the Gulf of Maine and Atlantic Canada for Saturday into Sunday. With the expected forecast track, the strongest impacts from this system will be east and northeast of the region. There may be some high clouds around on Saturday thanks to the outer periphery of the system and it will be somewhat breezy due to the pressure gradient between high pressure to the west and the tropical cyclone off to the east. Some gusts may be around 20-30 mph on Saturday, especially for eastern areas. Otherwise, the weekend will feature dry conditions with seasonable daytime temps and comfortable levels of humidity. The next system to impact the region will be a moisture starved northern stream shortwave. Some light rain showers are possible for later Sunday night into Monday, mainly for northern areas. Any showers looks very light and many areas may wind up staying dry. Temps still look close to normal, with daytime highs in the 70s and overnight lows in the 50s. With the back edge of the upper level trough still close to the area, can't rule out a stray shower or sprinkle for Tuesday, but most areas will be dry with a mostly to partly sunny sky with temps still close to average for this time of year. && .AVIATION /12Z WEDNESDAY THROUGH SUNDAY/... A frontal boundary is slowly approaching from the west. Ahead of the front, a band of rain showers will be moving across the area for the morning hours. While most of the rain is light, some of the rain may be briefly moderate in intensity. Will keep visibility and ceilings MVFR within these showers, although brief IFR visibility can't be ruled out, especially at KPOU/KPSF. Thunder looks limited, so won't include in the TAF at this time. Winds will be light from the south at 5 kts or less. The steadiest showers will taper off towards midday as a pre- frontal trough pushes eastward. However, the actual cold front and approaching upper level trough could still allow for a few passing showers for late in the day, so will include a TEMPO for this. Otherwise, it will be VFR for the second half of the day with bkn cigs around 4 kft and light winds. Some mid level clouds will be around to start tonight, but these clouds will be clearing later in the overnight. Will keep flying conditions VFR, as some of the clouds, a lingering light breeze and lowering dewpoints may help prevent much fog from developing. Outlook... Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: Low Operational Impact. Breezy. NO SIG WX. Saturday Night: Low Operational Impact. Breezy. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. && .HYDROLOGY... Showers will overspread the region this morning, then decrease in coverage this afternoon. Locally heavy downpours will be possible, particularly across the Mid-Hudson Valley extending into northwest Connecticut, Berkshires and southern Vermont. Given wet antecedent conditions, the mid Hudson Valley/Taconics of eastern NY and most of western New England is within a Slight Risk for excessive rainfall as indicated by the Weather Prediction Center, with a Marginal Risk for other areas outside of the SW Adirondacks. Isolated to scattered instances of flash flooding will be possible, especially where any heavier downpours persist. A Flood Watch for flash flooding will therefore be in effect for Ulster, Dutchess and Litchfield counties beginning 6 AM through 6 PM Wednesday where the aforementioned conditions have a higher probability of occurrence leading to such instances of flash flooding. Drier weather returns tonight and continues through at least Friday. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...Flood Watch until 6 PM EDT this evening for CTZ001-013. NY...Flood Watch until 6 PM EDT this evening for NYZ063>066. MA...None. VT...None. && SYNOPSIS...KL/Wasula NEAR TERM...KL SHORT TERM...KL LONG TERM...Frugis AVIATION...Frugis HYDROLOGY...
Hazardous weather outlook, Sep 13, 4:18 AM EDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 418 AM EDT Wed Sep 13 2023 CTZ001-013-NYZ063>066-141100- Northern Litchfield-Southern Litchfield-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess- 418 AM EDT Wed Sep 13 2023 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON... This Hazardous Weather Outlook is for northwestern Connecticut and eastern New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. There is also a Marginal Risk for severe thunderstorms across Litchfield County, where isolated damaging wind gusts could occur within thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany New York. MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015- 141100- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 418 AM EDT Wed Sep 13 2023 This Hazardous Weather Outlook is for western Massachusetts, eastern New York and southern Vermont. .DAY ONE...Today and tonight. Another storm system will bring a widespread rainfall and a few thunderstorms today. Locally heavy rainfall is possible and there is a marginal to slight risk for excessive rainfall which could result in some flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany New York.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:53 AM EDT | Special Weather Statement | ALY | 52 min | |
| Sep 13, 8:10 AM EDT | River Flood Warning | ALY | Greater Bridgeport Planning Region, Northwest Hills Planning Region | 16 hr |
| Sep 13, 10:50 AM EDT | River Flood Warning | ALY | Greater Bridgeport Planning Region, Naugatuck Valley Planning Region | 5 hr |
Nearby
Flash Flood Warnings in Connecticut, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.